Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 72, NWS Nashville, TN

September 26, 2009Trousdale County, Wilson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 26, 2009, 5:09 AM CDT for Trousdale County, Wilson County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2009, 5:09 AM CDT (10:09 UTC)
Expired
Sep 26, 2009, 8:15 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 23 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 8:04 AM CDTFLASH FLOOD2 Nne Mount Juliet, TNYORK ROAD AT THE INTERSECTION OF LEBANON ROAD WAS UNDERWATER.
Sep 26, 8:15 AM CDTFLASH FLOOD1 Sse Mount Juliet, TNWATER COVERED ROADS AT THE INTERSECTION OF NORTH MOUNT JULIET ROAD AND OLD LEBANON DIRT ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 175 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
887 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 261009
FFWOHX
TNC169-189-261315-
/O.NEW.KOHX.FF.W.0072.090926T1009Z-090926T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
509 AM CDT SAT SEP 26 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TROUSDALE COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF HARTSVILLE...
  NORTHERN WILSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LEBANON...

* UNTIL 815 AM CDT

* AT 457 AM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREEN HILL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3632 8611 3630 8613 3627 8612 3613 8651
      3614 8654 3625 8658 3632 8643 3631 8639
      3635 8636 3634 8634 3631 8635 3631 8630
      3639 8626 3644 8615

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 3:39 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 26, 3:39 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
339 AM CDT SAT SEP 26 2009

.SHORT TERM (THRU MON)...
RADAR MOSAIC CONTINUES TO SHOW RW DEVELOPMENT NEAR A SAVANNAH-
NASHVILLE-GLASGOW KY LINE. CELLS ARE MOVING NE AROUND 30 MPH
W/TRAINING FM THE SOUTHWEST. THIS IS CAPTURED WELL IN THE LATEST
MODELS WITH STEADY QPF AXIS THROUGH 12Z. TWO INCHES OF RAINFALL
IS EXPECTED ALONG THE LINE WITH LOCALLY HIGHER AMOUNTS THROUGH
12Z. FFA ON TRACK.

LATEST MODELS SIMILAR W/UPR SYS ACCELERATING EAST TDAY. EXPECT A
GRADUAL SHIFT OF HIGH QPF EAST OF I-65 BY LATE MORNING. DETERIORATING
CONDITIONS EXPECTED FOR PLATEAU AS HEAVY RAINFALL SPREADS INTO THE
REGION THIS MORNING. BY AFTERNOON...DRIER AIR CUTS INTO W MID TN
AND WL LET FLASH FLOOD WATCH RUN TIL NOON FOR METRO NASHVILLE AND
SOUTHWEST MID TN.

CONCERNING AREAS EAST OF I-65...PARTICULARILY THE PLATEAU...HEAVIER
RAINFALL EXPECTED 15-21Z. TWO TO FOUR INCHES OF RAINFALL WITH LOCALLY
HIGHER AMOUNTS. FFA ON TRACK THROUGH 21Z. PCPN WL TAPER BY LATE
AFTERNOON IN THE PLATEAU.

SCT RW- ACR N MID TN THIS EVENING. MUCH BETTER WEATHER SUNDAY W/PLENTY
OF SUN. SECONDARY COLD FRONT PUSHES THROUGH LATE SUNDAY NIGHT WITH COLDER
TEMPS AND SCT RW PLATEAU.

.LONG TERM (TUE-FRI)...
CANADIAN HIGH PRES AND MUCH COLDER H8 AIR KEEP TEMPS BLW NORMAL
TUE-WED. SOME MODERATION THU-FRI W/LIGHT SOUTH FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      77  60  80  60 /  90  20   0  10
CLARKSVILLE    78  57  81  59 /  50  20   0  10
CROSSVILLE     72  58  74  57 / 100  40  10  10
COLUMBIA       78  60  81  61 /  90  20   0  10
LAWRENCEBURG   79  60  82  61 /  90  10   0  10
WAVERLY        79  58  81  60 /  60  20   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR TNZ010-011-030>034-
063>066-077>080.

FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR TNZ008-009-027>029-
056>062-075-093>095.

&&

04
Hazardous weather outlook, Sep 25, 5:24 AM CDT, 23 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
524 AM CDT FRI SEP 25 2009

TNZ008>011-027>034-056>066-075-077>080-093>095-261030-
SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-
PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-
WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
524 AM CDT FRI SEP 25 2009

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS EXPECTED TO BRING A FEW STRONG STORMS AND HEAVY
RAINS TO AREAS MOSTLY NEAR AND EAST OF NASHVILLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONT WILL MAKE ITS WAY ACROSS THE MID STATE...WITH HEAVY
RAINS AND STRONG STORMS ENDING FROM THE WEST.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ005>007-022>026-261030-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-
524 AM CDT FRI SEP 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

17/MAG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 5:35 AM CDTFlash Flood WarningOHXClay, Jackson3 hr
Sep 26, 5:39 AM CDTFlash Flood WarningOHXSmith3 hr
Sep 26, 5:57 AM CDTFlash Flood WarningOHXDavidson, Rutherford, Wilson3 hr
Sep 26, 7:09 AM CDTFlash Flood WarningOHXOverton, Putnam, White3 hr
Sep 26, 7:49 AM CDTFlash Flood WarningOHXHickman, Lewis, Perry, Wayne3 hr
Sep 26, 9:27 AM CDTAreal Flood AdvisoryOHXBedford, Coffee, Giles, Lawrence, Lewis, Marshall and 3 more3 hr
Sep 26, 9:31 AM CDTAreal Flood AdvisoryOHXCumberland, DeKalb, Putnam, Van Buren, Warren, White3 hr
Sep 26, 11:54 AM CDTFlash Flood WarningOHXBedford, Cannon, Coffee, Grundy, Van Buren, Warren2 hr
Sep 26, 12:23 PM CDTRiver Flood WarningOHXBedford8 hr
Sep 26, 12:55 PM CDTAreal Flood AdvisoryOHXDavidson, Rutherford, Sumner, Wilson3 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.